Virginia, 2010Damaging Wind in Virginia, June 5, 2010
June 5, 2010 · NWS LWX · 1 event in 1 county or zone
A pressure trough remained draped over the Virginia Piedmont on the 5th. Showers and thunderstorms developed along the pressure trough and there was enough instability for an isolated thunderstorm to produce damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pressure trough remained draped over the Virginia Piedmont on the 5th. Showers and thunderstorms developed along the pressure trough and there was enough instability for an isolated thunderstorm to produce damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 5, 2:02 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 5, 2:02 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
302 PM EDT SAT JUN 5 2010
.SYNOPSIS...
THE WARM MOIST AIRMASS WILL REMAIN OVER THE REGION THROUGH SUNDAY
AS A FRONTAL BOUNDARY STALLS NORTH OF THE AREA. THE BOUNDARY WILL
PUSH SOUTH THROUGH THE REGION AS A COLD FRONT SUNDAY. COOLER AND
DRIER CONDITIONS ARE EXPECTED BEHIND THE FRONT EARLY IN THE WEEK.
THE NEXT AREA OF LOW PRESSURE MAY IMPACT THE AREA BY THE MIDDLE
PART OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A WAVE OF LOPRES OVER LAKE ONTARIO WILL TRACK EAST ALONG A STALLED
FRONTAL BOUNDARY INTO NORTHERN NEW ENGLAND THRU THIS EVE. DUE TO
ZONAL FLOW OVER THE ERN CONUS...THE FRONTAL BOUNDARY WILL REMAIN
WELL NORTH OF THE AREA...WITH THE MID-ATLANTIC REGION LOCATED IN THE
SAME JUICY AIRMASS AS THE PAST FEW DAYS.
A SERIES OF MCS LOCATED ALONG THE SRN PERIPHERY OF A BROAD UPPER
TROUGH/JET MAX WILL CONTINUE TO MOVE ACROSS THE MIDWEST INTO THE OH
VALLEY AND EASTWARD ALONG THE MASON-DIXON LINE. PLENTY OF MID TO
UPPER CLOUD LEFT BEHIND FROM AN EARLIER MCS HAS LIMITED BOUNDARY
LAYER DESTABILIZATION THIS MRNG AND SO FAR THIS AFTN...ESPECIALLY
NORTH OF CHO. WITH THE EXCEPTION OF FAR NW VA...WEST VIRGINIA AND
NRN MD...TEMPS HAVE STILL BEEN ABLE TO WARM INTO MU80S AND EVEN LOW
90S ACROSS CENTRAL VA. SPECIAL 17Z IAD RAOB SOUNDING SHOWS THAT WE
ARE STILL CAPPED BETWEEN H8-7 AS WELL AS A PROMINENT INVERSION
CENTERED AROUND H5. THESE FEATURES HAVE HINDERED CONVECTION SO FAR.
FARTHER SOUTH ACROSS CENTRAL VA...MORE BREAKS IN THE CLOUDS HAVE
RESULTED IN A RAPIDLY INCREASING CU FIELD AND POP UP SHOWERS/TSTMS
ALONG A DIFFERENTIAL HEATING BOUNDARY. SHOWERS AND TSTMS ASSOCIATED
WITH ANOTHER MCS SHOULD CONTINUE TO INCREASE IN COVERAGE AND
INTENSITY AS IT TRACKS FROM NRN WV EASTWARD INTO THE AREA. A FEW
STORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING WINDS APPEARING
TO BE THE PRIMARY THREAT. INCREASING SHEAR PROFILES AFTER 21Z WOULD
SUPPORT MORE ORGANIZED STRONG TO SEVERE CONVECTION AS LONG AS THE
ATMOSPHERE ISNT TOO WORKED OVER.
HIGHEST POPS THRU TONIGHT RESIDE ACROSS THE NRN HALF OF THE CWFA
WHERE THE IT IS BEST BET FOR THESE COMPLEXES TO TRACK. POPS
GRADUALLY DECREASE FURTHER SOUTH TO TOWARD CHO-NHK SOUTHWARD AS LESS
COVERAGE IS EXPECTED. ANOTHER MUGGY NIGHT IS IN STORE WITH LOWS IN
THE MU60S TO L70S FROM THE I-95 CORRIDOR EASTWARD.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
CDFNT WL BE NW OF CWFA SUN MRNG. LIKE THIS MRNG...WHEN RGNL RDR
REMAINED SOMEWHAT ACTV SRRNDG CWFA THRU THE NGT...SUSPECT A SIMLR
SCENARIO WL BE IN PLACE TMRW MRNG. THE AIRMASS WL BE THE SAME...AND
SHEAR WL INCR...SO DRIVING A TRIGGERING MECHANISM INTO IT SHUD YIELD
TSRA. THE BIGGEST TWO QSTN WL BE TIMING AND CLDCVR. FOR THE 1ST
ISSUE...IT APPEARS AS THO CONSENSUS DICTATES A LTL ERLR WUD BE
PREFERRED. HV MADE THAT ADJUSTMENT IN THE DATABASE. WITH THAT IN
MIND...WE MAY BE ABLE TO PUSH THE MOST UNSTBL AXIS E OF CWFA BEFORE
ENUF HTG TRANSPIRES. CLDS REMAIN THE WILD CARD. SINCE MCS SHUD
GENERATE IN THE LWR GRTLKS TNGT...THAT CUD TOSS ENUF DEBRIS CLDS OUR
WAY TO CAP IT ALL. WL KEEP HWO MNTN IN PLACE AND LKLY POPS IN THE
GRIDS...BUT LEAVE IT AT THAT. IN TERMS OF TEMPS...HV TONED MAXT DWN
SVRL DEG DUE TO ANTICIPATED CLDS...BUT NOT QUITE AS LOW AS MET MOS.
EVEN TEMPS FM CRRNT SNDG SUGGESTS MID-UPR 80S WELL W/IN REACH...AND
CANT SEE TEMPS ALOFT COOLING OFF TOO MUCH TOO SOON.
THIS TIME ARND...THERE/S A DEF TEMP/DEWPT GRADIENT ASSOCIATED W/ THE
FNT...AND THAT SHUD MV IN SUN NGT. AS DRIER AIR FILTERS IN...LOOK
FOR SKIES TO CLR OUT. HV LEFT CHC TSRA SE OF FDK-SHD...BUT IT THE
CRRNT TRENDS PAN OUT THAT MAY BE TOO PESSIMISTIC. FOR MOST OF THE
NGT DEWPTS WL BE IN THE 50S...AND HV TAKEN MIN-T DOWN ACCRDGLY.
HIPRES MON-TUE SHUD YIELDS A CPL OF NICE JUNE DAYS...W/ MAXT NEAR 80
/PERHAPS ONLY MID-UPR 70S/ W/ EQUALLY MILD DEWPTS. CLDS WL ADVC LT
TUE /MORE LKLY TUE NGT/ IN ADVC OF NXT SYSTEM. HV KEPT SCHC TUE AFTN
IN THE SW AS DVM WANES. CHCS BETTER TUE NGT...BUT THAT WUD BE
CONDITIONAL ON MESO FEATURES WHICH REALLY CANT BE PEGGED SVRL DAYS
OUT.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
H5 PTTN THRU THE XTNDD STARTS QUASI-ZNL...BUT BECOMES MUCH MORE
AMPLIFIED BY THE END OF THE PD. LOPRES IN THE MEAN FLOW WUD BE ABLE
TO PUSH A CDFNT THRU WED. THRAFTR...THE EAST COAST WL BENEFIT FM
RDGG...WHICH WL DRIVE HIPRES SWD FM CNDA. THAT WL PERMIT A CPL OF
PLEASANT JUNE DAYS...PT-MOSUN SKIES/MAXT IN THE 80S/DEWPTS BLO 60F.
WMFNT...AND THREAT OF POPS...RTNS FOR THE WKND.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
GENERALLY VFR CONDITIONS WILL PREVAIL TDA AND TNGT. HOWEVER...
SHOWERS AND TSTMS...A FEW BEING STRONG WITH GUSTY WINDS...WILL
AGAIN DEVELOP FROM THE SECOND HALF OF THE AFTN TO THE FIRST HALF
OF THE EVE. HARD TO TIME WHEN THESE STORMS MOVE THRU THE
TERMINALS...BUT HAVE ADDED A CB GROUP AND WILL MOST LIKELY ADD A
VCTS OR TSRA GROUP BY THE 21Z TAF AMENDMENTS. TSTMS SHOULD WEAKEN
IN THE MID TO LATE EVE.
A COLD FRONT WILL APPROACH FROM THE NW SUN MRNG. SWLY WINDS WILL
INCREASE AHEAD OF THE FRONT TO AROUND 10-15 KT WITH GUSTS TO 25 KT
AFTER SUNRISE. A LINE OF CONVECTION IS EXPECTED TO MOVE FROM WEST TO
EAST JUST BEFORE THE FRONT PASSES THRU. BEST GUESS TIMING OF
CONVECTION AT THIS POINT IS AROUND 12-18Z ACROSS CHO/MRB/IAD AND
15Z-21Z THRU DCA/BWI/MTN.
FLGT CONDS IMPV SUN EVE...W/ VFR XPCTD THRU TUE. TSRA PSBL WED.
&&
.MARINE...
SW WINDS WILL CONTINUE TO PICK UP DURING THE LATE AFTN BUT SHOULD
STAY JUST BELOW THE 18 KT SCA THRESHOLD. WILL NEED TO KEEP AN EYE ON
A FEW SITES POSSIBLY GUSTING TO 20 KT FOR A SHORT /1-2 HR/ PERIOD.
TSTMS WILL DEVELOP ACROSS THE HIGHER TERRAIN AND MOVE EAST TOWARD
THE WATERS DURING THE LATE AFTN AND EVE. AGAIN SOME STORMS COULD
BECOME SEVERE AND WARRANT SPECIAL MARINE WARNING. DAMAGING WINDS
WOULD BE THE MAIN THREAT.
CFP SUN AFTN-EVE. WL HV A BRZY ENVIRONMENT SRRDNG FNT...W/ GUSTS AOA
20 KT PSBL. HV EXPANDED SCA A LTL TO COVER. XPCTG TSRA AS WELL...
AND WL NEED TO MONITOR FOR LCLLY HIER WNDS/HAIL...REQUIRING SMW/S.
BHD FNT...A PUSH OF RELATIVELY COOLER/LESS HUMID AIR WL CREATE A
SURGE WHICH MAY BE CONDUCIVE TO FVRBL MIXING. TO THAT END...HV XTNDD
SCA ON BAY/LWR PTMC THRU SUN NGT.
HIPRES XPCTD MON-TUE. WNDS SHUD REMAIN NW AOB 15 KT MON...BCMG LGT
TUE. THE NXT STORM SYSTEM SHUD AFFECT WATERS WED.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM SUNDAY TO 5 AM EDT MONDAY FOR
ANZ530>534-537>543.
SMALL CRAFT ADVISORY FROM 8 AM TO 11 PM EDT SUNDAY FOR ANZ535-
536.
&&
SYNOPSIS...HTS
NEAR TERM...JRK
SHORT TERM...HTS
LONG TERM...HTS
AVIATION...JRK/HTS
MARINE...JRK/HTSHazardous weather outlook, Jun 5, 2:24 PM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
324 PM EDT SAT JUN 5 2010
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
061000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
324 PM EDT SAT JUN 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT AS A MOIST AND UNSTABLE AIR MASS REMAINS IN
PLACE. THESE STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING
WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON
SUNDAY. SOME STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WIND
GUSTS.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR SUNDAY FOR THE ENTIRE
MARYLAND PORTION OF THE CHESAPEAKE BAY AS WELL AS THE TIDAL
POTOMAC RIVER. THE SMALL CRAFT ADVISORY HAS BEEN EXTENDED INTO
SUNDAY NIGHT FOR THE LOWER TIDAL POTOMAC RIVER AND MARYLAND
PORTION OF THE CHESAPEAKE BAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...AND AGAIN ON SUNDAY.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-061000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
324 PM EDT SAT JUN 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT AS A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE. THESE
STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON
SUNDAY. SOME STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WIND
GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING...AND AGAIN ON SUNDAY.
HTS
In the hours before
Local storm report, Jun 5, 11:16 AM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1216 PM EDT SAT JUN 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM TSTM WND DMG 2 E LEAKSVILLE 38.63N 78.50W
06/04/2010 PAGE VA TRAINED SPOTTER
LARGE TREE KNOCKED DOWN ONTO SCHOOL BUS NEAR
INTERSECTION OF MILL CREEK CROSSROADS AND MILL CREEK
ROAD...NO INJURIES
&&
EVENT NUMBER LWX1000386
KLWLocal storm report, Jun 5, 2:58 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT SAT JUN 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 3 WNW FALLSTON 39.54N 76.48W
06/04/2010 HARFORD MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1000387
KLWSpecial weather statement, Jun 5, 3:30 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
430 PM EDT SAT JUN 5 2010
VAZ056-052100-
SPOTSYLVANIA VA-
430 PM EDT SAT JUN 5 2010
...STRONG THUNDERSTORMS TO AFFECT SPOTSYLVANIA COUNTY...
AT 430 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BROKENBURG...MOVING EAST AT 30 MPH.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
IN ADDITION...WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE
EXPECTED WITH THIS STORM.
&&
LAT...LON 3813 7786 3822 7783 3824 7737 3802 7761
TIME...MOT...LOC 2030Z 283DEG 26KT 3816 7772
SBK
Thunderstorm Wind, Spotsylvania
- When
- June 5, 3:56 PM EST
- Where
- Spotsylvania County, 2.34 mi NW of Marye
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 38.099, -77.616
Trees were blown down on Wade Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Ohio, June 5 to 6, 20107 deaths · 28 injured · $103 million · EF4 · 15 events
- Tornadoes and Flash Flood in Illinois, June 5 to 6, 20101 death · 31 injured · $12 million · EF3 · 15 events
- Tornadoes and Flash Flood in Michigan, June 5 to 6, 201011 injured · $61 million · EF2 · 10 events
- Tornadoes and Damaging Winds in Indiana, June 5 to 6, 20104 injured · $1.2 million · EF3 · 9 events
- Tornadoes and Damaging Wind in Illinois, June 5, 2010$87 million · EF2 · 12 events
- Tornadoes and Damaging Winds in Michigan, June 5, 2010$900,000 · EF2 · 8 events
- Tornado and Flash Flooding in Illinois, June 5, 2010$1.0 million · EF2 · 3 events
- Tornado and Damaging Winds in Ohio, June 5, 2010$500,000 · EF2 · 3 events
- Excessive Heat in Nevada, June 5 to 6, 20101 death · 1 event
- Tornado and Flash Flooding in Michigan, June 5 to 6, 2010$2.3 million · EF1 · 5 events
- Flooding in Utah, June 5 to 10, 2010$6.5 million · 2 events
- Tornado and Flash Flooding in Ohio, June 5, 2010$655,000 · EF1 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239238.